Nebraska, 2024

Tornado and Damaging Winds in Nebraska, August 13 to 14, 2024

August 13 to 14, 2024 · NWS GID · 4 events in 4 counties and zones

A mesoscale convective system (MCS) brought locally damaging wind gusts and a brief tornado to portions of south central Nebraska during the late evening and overnight hours of August 13th. Thunderstorms developed over the central High Plains during the late afternoon and evening hours then shifted eastward into south central Nebraska, aided by a strong low level jet after 10PM.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A mesoscale convective system (MCS) brought locally damaging wind gusts and a brief tornado to portions of south central Nebraska during the late evening and overnight hours of August 13th. Thunderstorms developed over the central High Plains during the late afternoon and evening hours then shifted eastward into south central Nebraska, aided by a strong low level jet after 10PM. Some of this activity became severe, most notably a small bow echo that impacted areas generally between I-80 and Hwy 6 to the west-southwest of the Tri-Cities. Here, wind gusts of 60-65 MPH were estimated, and minor tree and outbuilding damage was reported. The bow echo weakened below severe levels prior to reaching the Highway 281 corridor just after midnight. However, another band of strong thunderstorms developed along a west-northwest to east-southeast axis along the warm air advection wing of the MCS and affected areas mainly N and NE of the Tri-Cities. Later, it was determined that a brief tornado touched down out of this activity in far northern Polk County, based on evidence from a law enforcement photo along with and radar data. No damage was reported, so the tornado was rated EF-U. Non-severe thunderstorm activity continued well into the overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 13, 5:58 PM CST, 4 hours 49 minutes earlier. Its key messages:

  • Cluster of showers and thunderstorms expected tonight, mainly after 11PM and mainly over south central Nebraska. There is a Marginal Risk (level 1 of 5) for severe storms, with quarter size hail 60 MPH wind gusts the main threat.
  • Warmer Wednesday with additional chances for thunderstorms, either over the far E during the afternoon-evening, or from the west overnight. Marginal risk for severe weather.
  • Forecast trends drier or at least more "spotty" with rain chances late week and into the weekend. Temperatures look to be near-normal with mid 80s to low 90s for highs.
Area forecast discussion, Aug 13, 5:58 PM CST, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
658 PM CDT Tue Aug 13 2024

.KEY MESSAGES...

- Cluster of showers and thunderstorms expected tonight, mainly
  after 11PM and mainly over south central Nebraska. There is a
  Marginal Risk (level 1 of 5) for severe storms, with quarter
  size hail 60 MPH wind gusts the main threat.

- Warmer Wednesday with additional chances for thunderstorms,
  either over the far E during the afternoon-evening, or from
  the west overnight. Marginal risk for severe weather.

- Forecast trends drier or at least more "spotty" with rain
  chances late week and into the weekend. Temperatures look to
  be near-normal with mid 80s to low 90s for highs.

&&

.DISCUSSION...
Issued at 415 PM CDT Tue Aug 13 2024

As expected, clouds have been slow to clear out today thanks to
low level moisture advection on SErly winds. This has kept
mixing in check and allowed for dew points to rise into the mid
60s to near 70 degrees, which is several degrees higher than
recent days. Should be a quiet and seasonably comfortable
evening with a mix of sun and clouds and continued SErly breeze.

Focus then turns to the potential for convection that develops
along the Front Range this aftn/eve to push E/NE into W portions
of the CWA towards midnight. The arrival has trended a bit
later, but will ultimately depend on how activity evolves over
NE CO and evolves (or maybe doesn't) into an MCS. Recent HRRR
runs seems to remain aligned with general idea presented by the
12Z HREF that activity will be further N than last night, and
have more instability and slightly more shear to work with. So
the SPC Day 1 Marginal Risk (level 1 of 5) seems quite
reasonable. The one thing working against a more organized
threat locally is the later arrival time atop what should be a
fairly stable BL (i.e. weak mixing this aftn). So also agree
that the higher severe probs (Slight risk) should focus off to
our W/SW. Nonetheless, appears that quarter size hail and 60 MPH
wind gusts will be the main threats with the strongest activity.
While not expecting any hydro issues given recent dry weather,
worth noting that PWATs will be running near +2 std dev tonight
over portions of Neb., so the convection will likely be very
efficient precip producer and put down a quick 1-2" along the
main track, perhaps as high as ~3", in spots. CAMs keep the MCS
moving along, which should limit really high end amounts.

Wednesday sensible weather has shifted around a bit, likely due
to effects from AM convection. In general, the forecast has
trended a bit cooler as the thermal ridge may be "beaten back"
to some extent by the AM outflow. Some hi-res guidance has also
suggested a focus for sfc based convection near a sfc triple
point roughly near the KS/NE border, but perhaps just to our E.
Dew points will be even higher Wed than today and there will be
strong instability in place, so any storms that do form in this
zone could be severe. The updated SPC Day 2 outlook clips our
far E, but agree that the main focus at this time looks to be SE
Neb into NE Kan. The other feature to watch will be a weak cold
front/sfc trough over W Neb. Also expect convection to develop
in this area given steep low-mid level lapse rates and decent
moisture convergence. However, it's uncertain just how organized
this activity will become amidst otherwise neutral mid to upper
level fields and the aforementioned focus being to our E. It
doesn't look like there will be a ton to support convection well
past dark, so would think the W 1/3 or 1/4 would be most at
risk. Honestly, the vast majority of our CWA may be sandwiched
in between and not really see a whole lot.

Upper trough deepens and perhaps even closes off for a time over
the Upper MS Valley late week. Some CAMs have hinted at some iso
"pop up" type shwrs/storms over the N/NE Thu aftn under cooler
mid level temps and beneath some weak wrap-around perturbations.
Added some 20% PoPs to account for this. Additional 20-30% PoPs
come on Friday, but confidence on details is low by this point.
Highs will be held in check by the wrap-around NW-N low level
flow, but decent sunshine should still support highs in the 80s
to near 90F (far S/SW).

Upper level pattern really begins to amplify over the weekend
and into early next week with ridging to our W over the Rockies
and troughing from the Great Lakes into the SE CONUS. This
leaves our area and highly meridional NW-NNW upper flow. This
would keep the really hot weather at bay to our SW over S
Rockies/Plains...and really cool weather to our E. So we may be
left in the middle and mostly near-normal. As is typical for
this type of flow, there is a smattering of low-end PoPs in days
5-7, but these are impossible to scrutinize this far out. Worth
noting that with highly amplified upper flow that forecast
changes in temps are certainly possible, even with minor upper
air changes. This is born out in NBM data showing 7-10 deg
spread in 25th - 75th percentiles.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 632 PM CDT Tue Aug 13 2024

For KGRI/KEAR Airports:

There are several aviation concerns mainly tonight into
Wednesday morning with low ceilings and thunderstorms expected.
Thunderstorms to the west of our TAF sites this evening will
gradually track to the east northeast through the overnight
hours. These storms should not enter our TAF sites until after
midnight, maybe as early as midnight to 1 AM in Kearney and then
a bit later than that for KGRI. Some of these thunderstorms
could be strong to severe with the primary threat being strong
wind gusts to over 50 mph. Ceilings will lower just ahead of the
thunderstorms and then remain low (IFR/LIFR) after the storms
pass through about mid morning. The low clouds will eventually
scatter out and lift by Wednesday afternoon with a return of VFR
conditions. Visibility reductions in patchy fog or within the
rain will also be possible late tonight until shortly after
sunrise.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Thies
AVIATION...Wesely
Hazardous weather outlook, Aug 13, 2:19 PM CST, 8 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
319 PM CDT Tue Aug 13 2024

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
141200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
319 PM CDT Tue Aug 13 2024

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

The next round of thunderstorms is expected to move into the area
after 11PM tonight. Some of these storms could be strong to
marginally severe with the main concerns being wind gusts to 60
mph and hail to the size of quarters. It appears the greatest risk
will be along and especially north of Highway 6 in south central
Nebraska.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible to redevelop Wednesday afternoon,
though trends have been for this activity to be further east in
eastern Nebraska and Kansas. Also, additional thunderstorms could
arrive from the west during the overnight hours, though coverage
remains uncertain. At any rate, there is a Marginal risk for
severe thunderstorms, should storms develop.

Low chances for thunderstorms continue Thursday and Friday.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Thies

In the hours before

Special weather statement, Aug 13, 9:27 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Hastings NE
1027 PM CDT Tue Aug 13 2024

NEZ072-073-082-083-140400-
Phelps NE-Harlan NE-Gosper NE-Furnas NE-
1027 PM CDT Tue Aug 13 2024

...STRONG THUNDERSTORMS WILL IMPACT PHELPS...GOSPER...FURNAS AND
NORTHWESTERN HARLAN COUNTIES THROUGH 1100 PM CDT...

At 1027 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 6 miles northwest of
Wilsonville to near Oxford. Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Arapahoe, Oxford, and Edison around 1030 PM CDT.
  Cambridge and Holbrook around 1035 PM CDT.
  Atlanta around 1040 PM CDT.

Other locations in the path of these storms include Holdrege.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4035 10020 4035 10010 4044 10009 4044 9998
      4062 9998 4054 9918 4047 9918 4015 9959
      4010 10019
TIME...MOT...LOC 0327Z 227DEG 34KT 4018 10020 4025 9969

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Mangels
Special weather statement, Aug 13, 9:52 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Hastings NE
1052 PM CDT Tue Aug 13 2024

NEZ072-073-140415-
Phelps NE-Gosper NE-
1052 PM CDT Tue Aug 13 2024

...STRONG THUNDERSTORMS WILL IMPACT PHELPS AND GOSPER COUNTIES
THROUGH 1115 PM CDT...

At 1052 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 8 miles east of Medicine
Creek Reservoir State Recreation Area to Atlanta. Movement was
northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Holdrege and Loomis around 1055 PM CDT.
  Bertrand around 1100 PM CDT.
  Elwood and Smithfield around 1105 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4044 10009 4044 9998 4070 9998 4070 9971
      4066 9938 4066 9918 4048 9918 4035 9936
      4035 10010
TIME...MOT...LOC 0352Z 219DEG 32KT 4045 10009 4038 9946

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Mangels
Special weather statement, Aug 13, 10:39 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Hastings NE
1139 PM CDT Tue Aug 13 2024

NEZ060-061-140515-
Buffalo NE-Dawson NE-
1139 PM CDT Tue Aug 13 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BUFFALO AND
NORTHEASTERN DAWSON COUNTIES THROUGH 1215 AM CDT...

At 1139 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eddyville, or 13 miles northeast of Lexington, moving northeast at 30
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Sumner and Eddyville around 1145 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
south central Nebraska.

&&

LAT...LON 4105 9966 4105 9925 4083 9958 4094 9976
TIME...MOT...LOC 0439Z 221DEG 25KT 4095 9961

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Mangels
Local storm report, Aug 13, 10:47 PM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1147 PM CDT Tue Aug 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 PM     Tstm Wnd Gst     2 S Cambridge           40.25N 100.17W
08/13/2024  M56 MPH          Furnas             NE   Mesonet

            Personal weather station.

&&

Pfannkuch

The radar

The Grand Island radar (KUEX), 124 km away, was scanning. The volume nearest the first event began at 04:49 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Gosper

When
August 13, 10:47 PM CST
Where
Gosper County, 0.87 mi SW of Elwood
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.590, -99.860

Wind gusts estimated to be near 60 MPH resulted in some minor tree damage in Elwood.

Thunderstorm Wind, Phelps

When
August 13, 11:10 PM CST
Where
Phelps County, 2.76 mi N of Bertrand
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.570, -99.630

Wind gusts estimated to be near 65 MPH resulted in downed tree limbs in the area, including one limb closer to 10 inches in diameter.

Thunderstorm Wind, Kearney

When
August 13, 11:45 PM CST
Where
Kearney County, 3.34 mi NW of Newark
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.650, -99.030

Wind gusts estimated to be near 65 MPH resulted in the collapse of an old barn.

Tornado, Polk

When
August 14, 12:06 AM CST to 12:07 AM CST
Where
Polk County, 9.05 mi NNW of Shelby
Rating
EFU
Path length
0.01 mi
Path width
15 yd
Reported by
Law Enforcement
Coordinates
41.320, -97.500

A brief touchdown occurred in rural northern Polk County, causing no damage. Location was approximated from radar data and a photo provided by a deputy.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyThe tornado archive for Nebraska, 2024Warnings in Nebraska, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199445, 1199446, 1199447, 1200331.